North Dakota, 2005

Flooding in North Dakota, May 1 to 31, 2005

May 1 to 31, 2005 · NWS FGF · 3 events in 3 counties and zones

40 feet MSL. 20 feet MSL.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Devils Lake experienced some minor fluctuations during the month of May 2005, but essentially hovered around 1448.40 feet MSL. Stump Lake rose around 10 feet in the past year, to around a May 2005 level around 1428.20 feet MSL. Work continued on the Devils Lake outlet and on raising the dike around the southern periphery of Devils Lake (to protect the city to a level of 1460 feet MSL). An estimated $30 million was targeted for Devils Lake area road construction projects in 2005. Numerous roads were flooded around Stump Lake in Nelson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 7:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 7:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
825 PM CDT SAT APR 30 2005

.CURRENT OBSERVATIONAL OVERVIEW...
01Z SURFACE ANALYSIS DEPICTED DEEP LAYERED CYCLONIC FLOW OVER REGION
AS UPPER LEVEL LOW PRESSURE SPINS ITS WHEELS VICINITY OF JAMES BAY.
SPOKES OF ENERGY ROTATING AROUND LOW CENTER INTO THE NORTHERN PLAINS
WILL RESULT IN PERIODIC CONVECTIVE TYPE SNOWS THIS EVENING AND A MORE
GENERALIZED AREA OF LIGHT SNOW ON SUNDAY. INHERITED FORECAST HAS GOOD
HANDLE ON SITUATION...THUS PRESENT INDICATIONS POINT TO LITTLE IF ANY
REVISION TO FORECAST NEEDED.

&&
.AVIATION...
CONVECTIVE TYPE SNOW SHOWERS THIS EVENING WILL RESULT IN POCKETS OF
MVFR CONDITIONS. LATE TONIGHT/SUNDAY AS MORE POTENT SHORTWAVE TROUGH
ARRIVES EXPECT MORE WIDESPREAD MVFR CIGS WITH THE POTENTIAL FOR LOCAL
IFR CONDITIONS ON SUNDAY IN STEADIER BANDS OF SNOW.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BERG
Hazardous weather outlook, Apr 30, 5:28 AM CST, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
628 AM CDT SAT APR 30 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301427-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
628 AM CDT SAT APR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF LIGHT SNOW WILL CONTINUE ACROSS THE REGION SUNDAY WITH SOME
AREAS ACROSS NORTHERN PARTS OF THE REGION PICKING UP ACCUMULATIONS OF
UP TO AN INCH BY LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Benson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Benson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Flood, Ramsey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ramsey forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
47.050, -100.533

Flood, Nelson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nelson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454654, 5454655, 5454656.